You are viewing iud_divas

Previous Entry | Next Entry

Thyroid and Mirena connection?

Hey I tried searching a bit but couldn't find my question. Apologies if it's repetitive.

I was concerned a couple months ago about hair loss and mirena. I was losing more hair than I ever had at once before. Clogged the shower pretty quickly. Emptied my hairbrush weekly with pretty scary sized hairballs. I couldn't tell if I saw my scalp with dry hair (I always can see it when my hair is wet)
I'm happy to say that (I think) the hair loss has stopped but what concerns me more now is some blood tests I had done.

I had my blood tested when I was crazy all over sore for a few days for no reason. Nothing much turned up in the blood test except inflammation (high CRP) and high TSH thyroid stimulating hormone. It definitely made sense that my thyroid could have been causing my problems but what made me wonder was why it started happening now. I've been off the pill for over a year. Is it a coincidence that my thyroid is not working as well at the same time I'm just getting adjusted to Mirena?

I searched a bit and found plenty of women vaguely saying they had read something somewhere relating mirena to thyroid issues (never found any sources). I talked to my gyno and she said there was no correlation between the two. I know part of the perceived relation to mirena could be instead due to post partum hormone changes that cause hypothyroidism (happened to my mom) But that's not my case. I'm NP.

Has anyone here had these two issues happen simultaneously?
I want to make sure that keeping mirena in will not affect my thyroid and make the situaiton worse or permanent (right now my thyroid is overworking to produce the right level of hormones....at least that's what my doc said) If I could prevent full on hypothyroidism I would. I've started taking thyroid support supplements so I hope it helps.

Comments

( 9 comments — Leave a comment )
vortal_cord
Apr. 29th, 2011 04:47 am (UTC)
hmm, theoretically, your thyroid should be getting better with mirena, not worse. estrogen seems to make hypothyroidism worse, while progestogens seem to make it better. Is your doctor giving you thyroid replacement hormone?
dovekey
Apr. 30th, 2011 03:21 am (UTC)
No, I'm not taking thyroid replacement hormones; my doctor told me to get my blood tested again in six months.

You are right, I searched progesterone and thyroid and there are many sites that say low progesterone leads to low thyroid-like symptoms. It's interesting. I'm not at all worried that it's the mirena anymore (which is a relief because I just seem to be getting over the adjustment period)

Some of these websites did list natural progesterone rather than synthetic which could just be their way of plugging their own products. I wonder if having the mirena release hormones makes the body produce less naturally? Could having less systematic natural progesterone affect the thyroid?
Hmm. It's interesting to think about.

Thanks hope this isn't getting too off topic.
mactavish
Apr. 29th, 2011 06:12 am (UTC)
I've had hashimoto's thyroid disease for years, including bad hair loss before it was diagnosed. I've had my Mirena for almost three years. I've never noticed a correlation between getting the Mirena and my thyroid health.
dovekey
Apr. 30th, 2011 03:24 am (UTC)
Glad to hear it! (about Mirena not affecting your thyroid)

I came across a poster saying she was hypothyroid before Mirena and after getting it had to increase her thyroid meds. It scared me. I'll just calm down now. :)
mactavish
Apr. 30th, 2011 07:15 am (UTC)
could be just random correlation
There are a lot of reasons to change dosage. Among them: with autoimmune thyroid disease, the strength of the disease waxes and wanes, which means dosage changes.
Weight change often requires dosage changes.
Some people are even sensitive to average temperature differences over the course of the year, and need more in the winter.

So it might be that she just had a random need for a dosage increase that correlated with her getting a Mirena, but wasn't caused by it.
staceynicole25
Dec. 16th, 2011 03:04 pm (UTC)
Yes, there could be a relationship!
MY IUD STORY:

I got my IUD inserted about 6 months ago. All of these symptoms started (hair was breaking off, I was feeling cold all the time, moody, irritable, exhausted, fatigued, ect, ect, ect.). I went to the doctor because of my hair falling out, and she tested my thyroid.

I HAD HYPOTHYROIDISM. She said, "Here! Take this pill. This will fix your thyroid and you will have to take it the rest of your life. And P.S. This has NOTHING to do with your IUD."

I don't believe it. Against doctors orders, I did not take the medicine, because against the doctors beliefs, I truly believed it was my IUD that had caused the hypothyroidism. I didn't want to take this medication, have my thyroid get better, and then get stuck taking a pill every day for the rest of my life (didn't I get on the IUD so I didn't have to take a pill??).

So, again, against doctor's requirement, I did not take my medicine. I DID, HOWEVER, get my IUD removed, immediately. And I told myself I was going to try to hold out 4-6 weeks after I got my IUD removed to get my thyroid tested again before I started taking my thyroid medicine.

4-6 weeks passed. I was feeling better. My energy/mood was noticeably better. I got my thyroid tested again.

NORMAL LEVELS! PHEW!

Doctor's message said "Thyroid levels are normal. Continue with the prescribed medication (i.e. thyroid medicine)" I then had to email back the doctor and say that I HADN'T been taking my medicine, and that this is good reason to believe they need to research the association between IUDs and Hypothyroidism.


Ladies, get your evil IUD removed! If you test positive for hypothyroidism while on the IUD (and never had it before), get the IUD OUT! Wait it out... don't take the medicine... and see if your levels improve. Doctors deny the association between the IUD and hypothyroidism. My case is evidence they may be associated! Listen to your body!
dovekey
Dec. 16th, 2011 11:30 pm (UTC)
Re: Yes, there could be a relationship!
I'm sorry to hear about your experience.

As an update, I still have my Mirena. I got my thyroid tested again after six months and it is normal. I maybe have re-grown some of my hair. I am definitely not losing copious amounts anymore.

It was weird that the thyroid thing coincided w/ the mirena. I don't know if Mirena contributed. Maybe I was just low on iodine. Hypothyroidism does run in my family. I could have already been susceptible and the Mirena put more pressure on it. Who knows. I would like to see more research on it. Especially hearing your case.

I don't think IUDs are evil and should be removed.


I think you should be aware of hypothyroid symptoms and get checked out if you have them. I agree with you that taking the hormone could be bad if it lets your thyroid stop producing its own hormone on it's own. I certainly don't want to have to take a pill for the rest of my life.



If you're reading this because something like this is happening to you, take thyroid support supplements, take iodine supplements, and wait to see if it improves before you yank the IUD. It was worth it to me to wait.

Also, if you're worried about this happening to you and you don't have an IUD yet, test your thyroid beforehand so that you have a record of a change if there is one.

Also ps Not everyone on this site is a 'lady' but thank you for sharing your story
Lara Henry
Jun. 3rd, 2014 02:53 am (UTC)
Hey about thyroid and mirena im 21 I got the mirena 2 years ago and just this year I was told I have hyper thyroidism. And no one in my family has ever had hyper thyroidism
dovekey
Jun. 4th, 2014 08:02 am (UTC)
I don't know anything about that. I still don't. My issue was boarder line hypo thyroidism which is the opposite way. It seems to have been short-lived. My thyroid later tested normal. My family did have a history of hypothyroidism so it wasn't terribly unusual except in the timing with the start of the Mirena. Seems odd that you only noticed it after two years... unless that's just how long it took to be diagnosed. I would think doctors would say they have nothing in common. But I have no clue. I mostly just wanted to share my experience. I hope you get your thyroid treated or under control. Good luck.
( 9 comments — Leave a comment )